Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS San Diego, CA

July 13, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 13, 2008, 3:12 PM PDT for San Diego County, California. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2008, 3:12 PM PDT (22:12 UTC)
Expired
Jul 13, 2008, 4:00 PM PDT
In force
48 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 74 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:42 PM PDTFLASH FLOOD15 W Ocotillo Wells, CAON HIGHWAY 78 NEAR S3
Jul 13, 3:54 PM PDTFLASH FLOOD6 W Ocotillo Wells, CAFLOODING ON BORREGO SPRINGS ROAD, NEAR THE INTERSECTION OF HWY 78.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 132218
FFWSGX
CAC073-132300-
/O.NEW.KSGX.FF.W.0035.080713T2212Z-080713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY...

* UNTIL 400 PM PDT

* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN AND POSSIBLE FLASH FLOODING ALONG HIGHWAY 79 BETWEEN 
SHELTER VALLEY AND OCOTILLO WELLS. THE STORM WAS MOVING EAST AT 10 
MPH AND WILL AFFECT OCOTILLO WELLS THROUGH 4 PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ALONG 
HIGHWAY 79 IN EASTERN SAN DIEGO COUNTY. IF FLOODED ROADWAYS ARE 
ENCOUNTERED...TURN AROUND...DONT DROWN. 

LAT...LON 3322 11639 3322 11617 3304 11617 3304 11639

$$

MOEDE
1 follow-up statement
000 
WGUS76 KSGX 132238
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT SUN JUL 13 2008

CAC073-132300-
/O.CON.KSGX.FF.W.0035.000000T0000Z-080713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
330 PM PDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A THUNDERSTORM WITH VERY HEAVY RAIN OVER HIGHWAY 78...ABOUT 15 
MILES WEST OF OCOTILLO WELLS. THIS STORM WAS MOVING EAST NORTHEAST 
AT 8 MPH. 

FLASH FLOODING IS LIKELY ALONG SECTIONS OF HIGHWAY 78 WEST OF 
OCOTILLO WELLS...OLD BORREGO VALLEY ROAD AND OLD KANE SPRINGS ROAD 
THROUGH 4 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3322 11639 3322 11617 3304 11617 3304 11639

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:30 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SUN JUL 13 2008

.SYNOPSIS...
MONSOONAL MOISTURE IN WEAKENING NORTHEAST FLOW ALOFT WILL BRING
VARIABLE CLOUDINESS...WITH A CHANCE OF SHOWERS OR THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS DRIFTING INTO THE INLAND VALLEYS. DRYING FOR
MONDAY AND TUESDAY WILL DECREASE THUNDERSTORM CHANCES. TEMPERATURES
WILL REMAIN NEAR SEASONAL LEVELS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER REMAINS UNORGANIZED AND DISRUPTED BY THE EASTERLY FLOW
ALOFT OVER THE AREA. MOST OF THE STRATUS WAS WELL OFFSHORE BUT SOME
PATCHES OF STRATUS WAS SHOWING UP ALONG THE SAN DIEGO COUNTY
COASTLINE.

ELSEWHERE...A MOIST UNSTABLE AIR MASS REMAINS OVER THE AREA BUT SO
FAR MOST OF THE ACTIVITY HAS BEEN OVER THE SAN BERNARDINO MOUNTAINS
NEAR BIG BEAR LAKE AND FURTHER NORTH OVER THE APPLE/LUCERNE VALLEY
AREA SOUTH OF BARSTOW. SOME FLAREUP IS TAKING PLACE OVER NORTHERN
BAJA SOUTH OF THE BORDER. AS OF THIS WRITING NO ACTIVITY WAS TAKING
PLACE IN THE RIVERSIDE OR SAN DIEGO COUNTY MOUNTAINS. HAVE ISSUED A
FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND THE APPLE AND
LUCERNE VALLEY AREAS THROUGH 11 PM THIS EVENING.

WEAK CYCLONIC FLOW REMAINS OVER THE AREA THIS AFTERNOON AS THE WEAK
SHORTWAVE INVERTED TROUGH CONTINUES TO DRIFT SLOWLY TO THE WEST.
MOST OF OUR CWA IS UNDER A SOUTH TO SOUTHWEST FLOW ALOFT BUT THE
AREA FROM THE NORTHERN DESERTS AND THE SAN BERNARDINO MOUNTAINS AND
ON TO THE SOUTHWEST ARE UNDER A WEAK NORTHEAST FLOW ALOFT. 12Z
MODELS CONTINUE TO INDICATE THE MID LEVELS WILL DRY OUT ON MONDAY.
SOME ACTIVITY IS EXPECTED OVER THE MOUNTAINS ON MONDAY BUT SHOULD BE
LESS THAN TODAY ALTHOUGH MORE SURFACE HEATING MAY OFFSET THE DRYING.

A SHORTWAVE TROUGH MOVING INTO THE PACIFIC NORTHWEST ON TUESDAY
WHICH WILL BRING A DRY SOUTHWEST FLOW OVER THE AREA ON TUESDAY AND
WEDNESDAY.

MEDIUM RANGE MODELS KEEP A SHORTWAVE TROUGH ALONG THE PACIFIC
NORTHWEST COAST INTO THE WEEKEND WITH A DRY SOUTHWEST FLOW ALOFT
OVER THE AREA.

&&

.AVIATION...
131900Z...PATCHY MARINE LAYER STRATUS REMAINED EARLY THIS AFTERNOON
NEAR THE IMMEDIATE SAN DIEGO COUNTY COAST LINE...OTHERWISE JUST
AREAS OF MID AND HIGH LEVEL CLOUDINESS.

SUBTROPICAL MOISTURE CONTINUES OVER THE AREA WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY MOUNTAINS AND
NORTHERN DESERTS. POTENTIAL EXISTS FOR ISOLATED THUNDERSTORMS WITH
LOCAL CIGS BELOW FL050 AND TOPS TO FL400 WITH STRONG UP AND DOWN
DRAFTS...BRIEF...STRONG AND GUSTY SURFACE WINDS...HAIL...AND VERY
HEAVY RAIN.

DUE TO THE CONVECTIVE ACTIVITY AND CLOUD DEBRIS...THE MARINE LAYER
IS EXPECTED TO REMAIN CHAOTIC TONIGHT. HOWEVER...AREAS OF CIGS WITH
BASES NEAR 800 FT MSL...AND TOPS BELOW FL012 ARE EXPECTED TO
REDEVELOP ALONG THE COAST AFTER 08Z THROUGH 14Z MON. AREAS OF 3-5SM
VIS IN FOG AND HAZE ARE LIKELY AS WELL BETWEEN 10Z AND 17Z MON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND THE
     APPLE AND LUCERNE VALLEYS UNTIL 11 PM. SEE LAXFFASGX.

PZ...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...JAD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 13, 1:40 PM PDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SUN JUL 13 2008

CAZ055-058-132300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
140 PM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND
LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ056-060-132300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND
LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-062-132300-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERT PORTIONS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY..THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-132300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-050-057-132300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS...THE SAN
DIEGO COUNTY VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:41 AM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 13, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WatchSGXSan Bernardino7 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.